MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci assisted low anterior resection (lar) procedure, the endowrist stapler 45 instrument partially fired a blue stapler 45 reload.According to the initial report, the stapler reload cut through tissue.However, it is unclear if there was any unapproximated tissue in relation to the stapling issue.An intuitive surgical, inc.(isi) clinical sales representative (csr) contacted the surgeon and obtained the following information regarding the reported event: after the stapling issue occurred, the surgeon switched out the endowrist stapler 45 instrument with another endowrist stapler 45 instrument and continued with the case robotically.Isi has attempted reached out to the surgeon to obtain additional information about the event but has not yet received a response.
 
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer-reported failure mode cannot be determined.A follow-up mdr will be submitted if additional information is received.Isi has received the endowrist stapler 45 insturment associated with this complaint and completed investigations.The instrument was found to have a firing failure(s) based on log review but was not replicated during in-house testing.Logs showed error code 22030 indicating the endowrist stapler 45 instrument (serial #1901110081) failed in its operation on universal surgical manipulator #3 (usm3).The stapler was tested in-house and the instrument initialized, clamped, fired, and unclamped without any issues.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The root cause is not determinable.In addition, the instrument was found to have a reload recognition failure(s) based on log review and during in-house testing.Upon visual inspection, the instrument was found to have a stuck pogo pin, likely causing the reload recognition failures.The root cause of this failure is typically attributed to the user.Isi also received five blue stapler 45 reloads along with the endowrist stapler 45 instrument associated with this complaint and completed investigations.All five blue stapler 45 reloads came unused in unopened pouches.The pouches were then opened in-house and the reloads were installed on an in-house stapler 45 instrument and tested on the in-house system.The reloads fired without any issues.No damages were found.The accessories were fully functional.A review of the system and instrument logs has been performed.All reusable instruments used in the case were used in subsequent procedures and a site review shows no complaint filed against the instruments.The stapler logs have been reviewed by an isi failure analysis engineer (fae).Per the fae, the log show that endowrist stapler 45 instrument (part #470298-12, lot #t10190111-0081) was installed 2 times and fired one reload (blue).The firing failed at 47% completion.The instrument had 3 incomplete clamps in 4 clamp attempts prior to the firing failure.The stapler instrument was replaced by another endowrist stapler 45 instrument (part #470298-12, lot #t10180912-0092) and this stapler instrument was installed 2 times and fired two reloads (both green).Both firings were completed per the logs.This instrument did have 3 incomplete clamps on its first install, prior to the completed firing.No image or video clips for the reported event were submitted by the customer for review.This complaint is being reported due to the following conclusion: during a da vinci-assisted lar procedure, an endowrist stapler 45 instrument partially fired a stapler 45 reload.Tissue was reportedly cut through.It is unclear if there was any unapproximated tissue as a result of the stapling issues.Although the surgeon replaced the endowrist stapler 45 instrument after the event occurred and continued with the procedure, it is unknown if the surgeon performed any medical intervention due to the stapling issue.The cause of the customer reported failure mode is unknown.Blank mdr fields follow-up was attempted, but the patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date in section d4 is not applicable.Field is blank because the product is not implantable.Field is blank because it is unknown if the initial reporter submitted a report to the fda.Fields are not applicable.Field is blank because insufficient product information was provided in order to obtain the date of manufacture.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14807282
Report Number2955842-2022-12385
Device Sequence Number4612525
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90211031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/27/2022
Initial Report FDA Received Date06/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age60 YR
Patient SexMale
Patient Weight88 KG
Patient EthnicityNon Hispanic
Patient RaceWhite